The size of random fragmentation trees
2008 (English)In: Probability theory and related fields, ISSN 0178-8051, Vol. 142, no 3-4, 399-442 p.Article in journal (Refereed) Published
We consider the random fragmentation process introduced by Kolmogorov, where a particle having some mass is broken into pieces and the mass is distributed among the pieces at random in such a way that the proportions of the mass shared among different daughters are specified by some given probability distribution (the dislocation law), this is repeated recursively for all pieces. More precisely, we consider a version where the fragmentation stops when the mass of a fragment is below some given threshold, and we study the associated random tree. Dean and Majumdar found a phase transition for this process: the number of fragmentations is asymptotically normal for some dislocation laws but not for others, depending on the position of roots of a certain characteristic equation. This parallels the behavior of discrete analogues with various random trees that have been studied in computer science. We give rigorous proofs of this phase transition, and add further details. The proof uses the contraction method. We extend some previous results for recursive sequences of random variables to families of random variables with a continuous parameter, we believe that this extension has independent interest.
Place, publisher, year, edition, pages
2008. Vol. 142, no 3-4, 399-442 p.
IdentifiersURN: urn:nbn:se:uu:diva-106264DOI: 10.1007/s00440-007-0110-1ISI: 000258456700004OAI: oai:DiVA.org:uu-106264DiVA: diva2:224357